Family & Friends Understanding Pain

Share how living with this disease can and does impact your relationships. How do you cope? What questions to you have?
User avatar
Rubyslipper
Posts: 992
Joined: Wed Mar 24, 2004 2:53 am
Location: Missouri

Postby Rubyslipper » Tue Jan 01, 2008 10:56 pm

James it is good to hear from you. As to whether RLS is a disease or disorder, like has been said, it doesn't matter. It only matters that some people who don't really "get" RLS will call it a disorder because it sounds less critical. As for the weights, lots of people have tried somany things but what works for one may not work for another. Usually I have heard only very negative things about restraints, especially if you are in the hospital. You need to carry a card warning that you have RLS and that restraints are not be used unless your safety is truly in question.

You should also carry a card with the medications you are on so that if you are incapacitated, you won't be given medications that could cause further problems. Especially once you have found medication that will work for you. And you will. It may take time, several doctors and lots of frustration but you will find help. Just become very educated as you may have to educate a few doctors along the way.

This is a scary thing that few people understand. But we do because we deal with it all the time. Listen to what we have to say, educate yourself and then decide what is best for you along with good advice from a doctor who cares. We are rooting for you. Just hang in there and let us help when we can. It's okay to vent, fuss, whine, cry, storm, rage, laugh whatever you need to do to get through this.

The moon watches over all of us and keeps us connected. Look at the moon and know we are thinking about you!
You've always had the power my dear, you just had to learn it for yourself! (Glinda of Oz)

User avatar
ctravel12
Posts: 2125
Joined: Mon Jul 03, 2006 2:02 am
Location: Lake Havasu City, Arizona
Contact:

Postby ctravel12 » Thu Jan 03, 2008 4:25 am

MEDICAL ALERT CARD
I, _____________________________, have Restless Legs Syndrome (“RLS”), a chronic, neurological condition primarily causing extreme discomfort in my legs (sometimes arms & trunk) and creating an irresistible urge to move. My symptoms increase when at rest or inactive, and typically decrease by voluntary movements of my effected limb(s).
ATTENTION: Healthcare Providers
 Be alert for symptoms described above.
 Continue patient’s treatment of choice or administer RLS medications prescribed by patient’s physician to control symptoms.
 Avoid use of restraints.
 Administer dopamine-antagonist agents with extreme caution. May exacerbate RLS symptoms.

The following medications (dopamine-antagonist agents) may cause significant worsening of RLS in some patients.
Administer with EXTREME CAUTION:
 Anti-nauseates—Benadryl, Antivert, Atarax, Bonine, Compazine, Phenergan, Thorazine, Tigan, Trilaton, Vistaril, Reglan; suggested alternatives: Anzemet, Kytril, Zofran
 Anti-psychotics—Haldol, Loxitane, Mellaril, Moban, Navane, Prolixin, Risperdal, Serentil, Stelazine, Thorazine, Vesperin
 Atypical Neuroleptics—approach with caution: Clozaril, Risperdal, Seroquel, Zyprexa; suggested alternative: Abilify
 Anti-depressants—ALL can cause RLS worsening; possible advantage with Wellbutrin, trazodone, desipramine, Serzone
 Anti-histamines—BEWARE of ALL, especially Benadryl & OTC/Rx combination cold/sinus/cough medications: Actifed, Comtrex, Contact, Dimetapp, Triaminic, TheraFlu, Vicks cough syrup, Tylenol PM, Excedrin PM, Bayer PM, Sominex, Unisom;
suggested alternatives: Allegra, Alavert, Claritin, Clarinex

So Cal RLS Grp: www.rlshelp.org prtd: 8/05
MEDICATION RECORD
Name
Address
Ph
Doctor Ph
Pharmacist Ph
I am being treated for:
1. 2.
3. 4.
Medication Allergy/Sensitivity Reaction Date



Emerg Contact: Ph


PRESCRIPTION medications I take regularly or as needed:
Start Date Medication Name & Strength Directions







NON-PRESCRIPTION medications I take regularly or as needed:
Start Date Medication Name & Strength Directions




MEDICAL ALERT CARD
I, _____________________________, have Restless Legs Syndrome (“RLS”), a chronic, neurological condition primarily causing extreme discomfort in my legs (sometimes arms & trunk) and creating an irresistible urge to move. My symptoms increase when at rest or inactive, and typically decrease by voluntary movements of my effected limb(s).
ATTENTION: Healthcare Providers
 Be alert for symptoms described above.
 Continue patient’s treatment of choice or administer RLS medications prescribed by patient’s physician to control symptoms.
 Avoid use of restraints.
 Administer dopamine-antagonist agents with extreme caution. May exacerbate RLS symptoms.

The following medications (dopamine-antagonist agents) may cause significant worsening of RLS in some patients.
Administer with EXTREME CAUTION:
 Anti-nauseates—Benadryl, Antivert, Atarax, Bonine, Compazine, Phenergan, Thorazine, Tigan, Trilaton, Vistaril, Reglan; suggested alternatives: Anzemet, Kytril, Zofran
 Anti-psychotics—Haldol, Loxitane, Mellaril, Moban, Navane, Prolixin, Risperdal, Serentil, Stelazine, Thorazine, Vesperin
 Atypical Neuroleptics—approach with caution: Clozaril, Risperdal, Seroquel, Zyprexa; suggested alternative: Abilify
 Anti-depressants—ALL can cause RLS worsening; possible advantage with Wellbutrin, trazodone, desipramine, Serzone
 Anti-histamines—BEWARE of ALL, especially Benadryl & OTC/Rx combination cold/sinus/cough medications: Actifed, Comtrex, Contact, Dimetapp, Triaminic, TheraFlu, Vicks cough syrup, Tylenol PM, Excedrin PM, Bayer PM, Sominex, Unisom;
suggested alternatives: Allegra, Alavert, Claritin, Clarinex

So Cal RLS Grp: www.rlshelp.org prtd: 8/05
MEDICATION RECORD
Name
Address
Ph
Doctor Ph
Pharmacist Ph
I am being treated for:
1. 2.
3. 4.
Medication Allergy/Sensitivity Reaction Date



Emerg Contact: Ph


PRESCRIPTION medications I take regularly or as needed:
Start Date Medication Name & Strength Directions







NON-PRESCRIPTION medications I take regularly or as needed:
Start Date Medication Name & Strength Directions


James here is the medical alert card you can print out. Always keep one for yourself and make sure that your dr, dentist and if you are having surgery they have one on file. I hope that this helps you.
Charlene
Taking one day at a time

ViewsAskew
Moderator
Posts: 15646
Joined: Thu Oct 28, 2004 6:37 am
Location: Los Angeles

Postby ViewsAskew » Thu Jan 03, 2008 7:39 am

Taking a moment to plug the Foundation.

Not only do they pay for this wonderful message board, but when you join, you get a card to put in your wallet.

Mine's in there right now. It's got space to write your own info. So, if you aren't a member, it's not that much money a year. It's so hard to raise money; if they take it from the pharma companies, it's seen as conflict of interest. But to raise enough to fund research takes a heck of a lot of $20 memberships.

So, please think about it. I know not everyone can afford it, but they certainly deserve it if you can.

And, if you can't and can't get the info Charlene copied to fit right on a printed page, then you can try printing it from www.rlshelp.org or can order them pre-printed from Barbara Acosta's RLS support group in San Antonio - her group started the cards many years ago. She only charges for shipping, I believe. http://www.legsmove.org
Ann - Take what you need, leave the rest

Managing Your RLS

Opinions presented by Discussion Board Moderators are personal in nature and do not, in any way, represent the opinion of the RLS Foundation, and are not medical advice.

Sojourner
Posts: 1657
Joined: Tue Dec 05, 2006 5:56 am
Location: USA

Postby Sojourner » Thu Jan 03, 2008 2:52 pm

J3, Sounds like you have a plan to help you move forward--a very good direction! You mentioned several other physical symptoms/concerns. Of course we are not doctors but I think your concerns are just one more reason to get to that doctors appointment and sort out what is what or at least begin to head forward in that direction as well. Please don't waiver in the pursuit of your plan. Whatever misgivings, fears, or uncertainties pop into your head will never outweigh your desire to "get better" and your courage to do whatever it takes to get there. Best wishes, my friend.

M.
This post simply reflects opinion. Quantities are limited while supplies last. Some assembly required.


Return to “Help for Relationships”

Who is online

Users browsing this forum: No registered users and 1 guest